Purpose of the Studies
Protease inhibitors represent a major advance in the treatment of human immunodeficiency virus (HIV) infection, and constitute the cornerstone of highly active antiretroviral therapy for many patients. Unfortunately, the widespread use of this compound has resulted in unique patterns of abnormal fat accumulation that have been recently described and studied.
In these two studies a total of 18 HIV-infected adults were identified and studied. The 8 patients with a “buffalo hump” were on various antiretroviral regimens, four of which included a protease inhibitor. These patients were studied for evidence of Cushing's syndrome. The 10 individuals in the second paper were evaluated with abdominal computer tomography to measure total adipose tissue and visceral adipose tissue. These 10 individuals had developed clinical evidence of abdominal fat accumulation and were being treated with highly active antiretroviral therapy including the protease inhibitor Indinavir.
The 8 patients with “buffalo hump” did not have Cushing's syndrome as determined by the effective suppression of plasma cortisol values with low-dose dexamethasone administration. Further, these individuals had no other clinical evidence of Cushing's syndrome other than the appearance of a “buffalo hump,” the accumulation of adipose tissue in the dorsocervical region. The individuals treated with Indinavir were demonstrated to have intraabdominal fat accumulation. Additionally, serum triglyceride values were increased in these patients after starting Indinavir and correlated with the degree of abdominal fat accumulation.
The encouraging clinical responses of HIV-infected patients to new treatment regimens is tempered with the understanding that complications are likely to occur and likely to be related to the intense pharmacologic regimens required to control HIV. Abnormal fat accumulation in patients with HIV is one of these complications.
The abnormal fat accumulation observed in patients treated with highly active antiretroviral regimens may be the visual manifestation of a more global abnormality in lipid metabolism. This process has been termed the “lipodystrophy syndrome” and is associated with changes in body shape, hyperlipidemia, and insulin resistance. The clinical picture appears to be consistent with Cushing's syndrome, but this diagnosis cannot be confirmed in a majority of patients. The abnormal fat distribution is not merely a cosmetic issue. Patients appear to be at increased risk for cardiovascular complications and diabetes. The long-term impact of the abnormal lipid metabolism observed in patients effectively treated with anti-HIV drugs will be watched carefully. Finally, it must be emphasized that as patients live longer on intense therapy for their HIV, newer problems are likely to arise that will require rapid and intense study.